Treatment

GHB is not detectable by routine drug screening; thus, history is that much more important. Clinicians should remember to ask about GHB use, especially in younger people, for whom it has become a drug of choice. In cases of acute GHB intoxication, physicians should provide physiological support and maintain a high index of suspicion for intoxication with other drugs. A recent review (Li et al., 1998) suggested the following features for the management of GHB ingestion with a spontaneously breathing patient:

1. Maintain oxygen supplementation and intravenous access.

2. Maintain comprehensive physiological and cardiac monitoring.

3. Attempt to keep the patient stimulated.

4. Use atropine for persistent symptomatic bradycardia.

5. Admit the patient to the hospital if he or she is still intoxicated after 6 hours.

6. Discharge the patient if he or she is clinically well in 6 hours (with plans for follow-up, and a suggestion that therapy may be appropriate).

Patients whose breathing is labored should be managed in the intensive care unit. Most patients who overdose on GHB recover completely, if they receive proper medical attention.

Individuals may develop physiological dependence on GHB. The symptoms are similar to those of alcohol withdrawal: anxiety, tremor, insomnia, and "feelings of doom," which may persist for several weeks after cessation of use (Galloway et al., 1997). There is anecdotal evidence, such as the proliferation of support groups and help lines for GHB-dependent individuals, that the numbers of GHB-dependent individuals is rising.

The complex symptoms suggest that benzodiazepines may be useful in treating GHB withdrawal. Because data are lacking, clinicians must exercise their most prudent judgment regarding what will be most helpful in a given situation.

Anxiety Away

Anxiety Away

The strategies revealed within Anxiety Away are fast acting, simple and guaranteed to work even if you have suffered from anxiety for a long time!

Get My Free Ebook


Post a comment